Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Charleston, SC

May 20, 2005Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 20, 2005, 6:00 PM EDT for Chatham County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 6:00 PM EDT (22:00 UTC)
Expired
May 20, 2005, 6:30 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 202201
SVRCHS
GAC051-202230-
/O.NEW.KCHS.SV.W.0071.050520T2200Z-050520T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
600 PM EDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN SOUTHEAST GEORGIA

* UNTIL 630 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING   
  WINDS. THIS STORM WAS LOCATED NEAR THUNDERBOLT...MOVING NORTHEAST  
  AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  THUNDERBOLT AND SANDFLY...
  RIVERSIDE AND WILMINGTON ISLAND...

THIS STORM HAS A HISTORY OF LARGE HAIL. 

THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD
PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS.
VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3211 8117 3189 8116 3192 8088 3203 8085

$$

33
1 follow-up statement
000 
WWUS52 KCHS 202229
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
629 PM EDT FRI MAY 20 2005

GAC051-202239-
/O.EXP.KCHS.SV.W.0071.000000T0000Z-050520T2230Z/
CHATHAM-
629 PM EDT FRI MAY 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM COUNTY WILL EXPIRE AT
630 PM EDT...

AT 628 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3211 8117 3189 8116 3192 8088 3203 8085

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:40 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 20, 2:40 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EDT FRI MAY 20 2005

.SHORT TERM /TONIGHT THROUGH SATURDAY/...SVR WATCH 301 REMAINS IN
EFFECT UNTIL 8 PM THIS EVENING. EXPECT SHOWERS AND STRONG/SEVERE
STORMS TO CONTINUE FIRING RAPIDLY ACROSS THE AREA IN AN INCREASINGLY
UNSTABLE ATMOSPHERE. LAPS ANALYSIS INDICATE CAPES BETWEEN 2500 AND
3000 J/KG ACROSS OUR SE GA COUNTIES AND PARTS OF EXTREME SOUTHERN
SC. MULTICELL LINE NOW ACROSS CENTRAL GA/SC WILL LIKELY EXPAND AND
INTENSIFY THROUGH THE EVENING AS IT ENCOUNTERS THE STRONG
INSTABILITY. SEVERAL WEAK S/W FEATURES EMBEDDED IN MEAN H7 FLOW ARE
EVIDENT ON VIS SATELLITE AS SEVERAL CLUSTERS OF STORMS FIRING BEHIND
MAIN SC/GA LINE. LOOKS LIKE TONIGHT WILL REMAIN ACTIVE WX-WISE AS
THESE FEATURES ROTATE THROUGH THE AREA IN ADVANCE OF MAIN FRONTAL
BAND. WILL MAINTAIN DEFINITE POPS INTO THE EVENING WITH SEVERE
STORMS MENTIONED...THEN LIKELY EVERYWHERE THROUGH THE NIGHT. COLD
FRONT SHOULD SWEEP ACROSS THE AREA BETWEEN 12 AND 15Z
SATURDAY...CLEARING OUT MOST PRECIP BUT LEAVING SOME LINGERING LOW
CLOUDS THROUGH EARLY AFTERNOON. EXPECT CLOUDS TO CLEAR OUT DURING
THE AFTERNOON.

&&

.LONG TERM /SAT NIGHT THROUGH FRIDAY/...FULL CLEARING SHOULD TAKE
PLACE LATE ON SAT AS DRIER AIR STARTS TO FILTER DOWN INTO THE AREA.
SFC HIGH WILL MOVE OVER THE AREA ON SUN WITH LIGHT WINDS AND MOSTLY
SUNNY SKIES.  ANOTHER STRONG WAVE WILL BE DIGGING THROUGH THE GT
LAKES ON SUN NIGHT INTO MON...INCREASING SW FLOW AND MOISTURE ON
MON.  THIS SYSTEM WILL DIG THROUGH THE APPALACHIANS ON MON WITH
ANOTHER FRONTAL PASSAGE BY EARLY TUE MORNING.  WILL GO WITH MAINLY
PC SKIES THROUGH MID WEEK UNDER GENERAL NW UPPER FLOW.  WILL LIKELY
BE A FEW DISTURBANCES THROUGH MID AND LATE WEEK BUT TOO HARD TO
PINPOINT CLOUD COVER AND LOW CHC OF RAIN.  DID INTRODUCE SOME SLIGHT
POP INTO NEXT WEEKEND WITH WEAK GRADIENT AND GOOD SEABREEZE
CONDITIONS.

&&

.MARINE...DID NOT MAKE ANY MAJOR CHANGES TO THE ONGOING FORECAST DUE
TO SVR WEATHER APPROACHING FROM THE WEST.  STILL APPEARS TO BE A
SURGE EARLY SAT AS FRONT PUSHES THROUGH.  WILL CONTINUE TO ADVERTISE
SCA FOR THE OFFSHORE GA AND CAP WINDS BELOW CRITERIA FOR THE
REMAINDER OF THE WATERS.  HIGH MOVES OVER THE AREA BRINGING LIGHT
WINDS WITH A SLIGHT INCREASE IN SPEEDS COME MON AHEAD OF NEXT
FRONT.  WILL KEEP SPEEDS MODERATE BEHIND FRONT EARLY TUE MORNING
LASTING THROUGH MID WEEK WITH AN OFFSHORE DIRECTION.  ADVECTION WILL
BE MINIMAL SO GRADIENT SHOULD REMAIN FAIRLY LIGHT.

&&

.AVIATION...CONVECTION WILL INCREASE OVER THE NEXT HOUR OR SO AROUND
THE CHS AND SAV TERMINALS.  HAIL AND SVR WIND A POSSIBILITY AS THE
S/W TROF PUSH THROUGH LATE TONIGHT.  WILL HAVE TO CONTINUE THE
THREAT OF TS THROUGH THE EVENING HOURS AS MORE ADDITIONAL TS/SH ARE
FORMING OVER PORTIONS OF THE TN VALLEY AND UPSTATE GA.  FRONT IS
STILL LOOKING GOOD FOR EARLY MORNING HOURS WITH A NORTHERLY WIND
SHIFT AND SHUTOFF OF POP AROUND DAWN.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SVR WATCH 301 UNTIL 8PM ALL ZONES.
SC...SVR WATCH 301 UNTIL 8PM ALL ZONES.
MARINE...SVR WATCH 301 UNTIL 8PM FOR AMZ330-350-352-354.

&&

PY/JRL
Hazardous weather outlook, May 20, 1:30 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT FRI MAY 20 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-211000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
130 PM EDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...A WARM AND UNSTABLE AIRMASS IN PLACE ACROSS
THE AREA THIS AFTERNOON AHEAD OF A COLD FRONT WILL AID IN THE
DEVELOPMENT OF SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS AND
FREQUENT CLOUD TO GROUND LIGHTNING.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT.  PLEASE REFER TO THE LATEST SEVERE
WEATHER OUTLOOK FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RJB

In the hours before

Local storm report, May 20, 5:07 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
507 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     HILTON HEAD ISLAND      32.22N 80.75W
05/20/2005  60 MPH           BEAUFORT           SC   FIRE DEPT/RESCUE

            F.D. ESTIMATED WIND GUSTS OF 60 MPH BETWEEN 455 AND 500
            PM.

&&

JRL
Special weather statement, May 20, 5:18 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
518 PM EDT FRI MAY 20 2005

GAZ116>119-SCZ051-202145-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND BRYAN-INLAND
CHATHAM-
518 PM EDT FRI MAY 20 2005

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BRYAN COUNTY AND
CHATHAM COUNTY THROUGH 545 PM EDT...

AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BLOOMINGDALE...OR ABOUT 11 MILES
WEST OF SAVANNAH...MOVING EAST AT 15 MPH.

THIS STRONG THUNDERSTORM...AND OTHERS THAT DEVELOP ALONG COLLIDING
BOUNDARIES WILL AFFECT AREAS IN AND AROUND RICHMOND HILL...PORT
ROYAL...BRISBON...BLOOMINGDALE...TUTENS...WILLIAMS...POOLER...RABBIT
HILL...MONTEITH AND PARTS OF THE SAVANNAH METRO AREA THROUGH 545 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

33
Local storm report, May 20, 5:33 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     14 NW BENNETTS POINT    32.70N 80.62W
05/20/2005                   COLLETON           SC   PARK/FOREST SRVC

            TREES DOWN ALONG BENNETTS POINT ROAD NEAR THE
            INTERSECTION OF HIGHWAY 17.

&&

PAY
Local storm report, May 20, 5:35 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     MARINE TSTM WIND 2 E EDISTO BEACH        32.48N 80.30W
05/20/2005  46 MPH           XXX                XX   MESONET

            46 MPH WIND GUST AT EDISTO BEACH.

&&

PAY
Local storm report, May 20, 5:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
540 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             POOLER                  32.12N 81.25W
05/20/2005  0.75 INCH        CHATHAM            GA   PUBLIC

&&

PAY
Local storm report, May 20, 5:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
559 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             HARBORTOWN              32.13N 80.81W
05/20/2005  0.88 INCH        BEAUFORT           SC   PUBLIC

            PENNY TO NICKEL SIZE HAIL AT THE HARBOR TOWN LIGHTHOUSE.

&&

PAY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:12 PM EDTSpecial Marine WarningCHS63 min
May 20, 4:27 PM EDTSpecial Marine WarningCHS93 min
May 20, 5:07 PM EDTSpecial Marine WarningCHS53 min
May 20, 5:23 PM EDTSevere Thunderstorm WarningCHSChatham37 min
May 20, 5:49 PM EDTSpecial Marine WarningCHS86 min
May 20, 5:54 PM EDTSpecial Marine WarningCHS2 hr
May 20, 6:50 PM EDTSpecial Marine WarningCHS115 min
May 20, 7:12 PM EDTSpecial Marine WarningCHS93 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.